Thunderstorm Wind, Adams
- When
- June 15, 8:30 AM CST
- Where
- Adams County, 2.5 mi WSW of Carbon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -94.870
A cold front moved southward into Iowa during the day on the 15th. Moisture transport was strong with dew points reaching the 65 to 70 F.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved southward into Iowa during the day on the 15th. Moisture transport was strong with dew points reaching the 65 to 70 F. range over southern Iowa. The atmosphere became quite unstable with MUCAPE reaching 2000 to 3000 J/kg ahead of the cold front. The lifted index fell to -5 to -9 C. The environment had more shear than the night before with 35 to 50 kts of effective shear. The freezing level had risen to nearly 12,000 feet, with CAPE in the 400 to 600 J/kg in the -10 to -30 C. layer of the atmosphere. In spite of this, the primary mode of severe weather was high winds. The downdraft CAPE was between 700 and 1000 J/kg. Winds of around 60 MPH were common with the storms. One gust to 70 MPH occurred in Decatur County in the Leon area. Many of the storms produced some hail, however for the most part it was below severe levels with a few reports of nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 5:42 AM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 642 AM CDT SUN JUN 15 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... CONCERNS TODAY CENTER AROUND ONGOING CONVECTION...AND THEN CHANCES OF REDEVELOPMENT TODAY INTO THIS EVENING. LINE OF STORMS JUST PUSHING OUT OF CWA...DEVELOPED ALONG NOSE OF WEAK LLJ PUSHING INTO NE IOWA AND THETA-E RIDGE ORIENTED INTO THE SAME PLACE. EXPECT CONTINUED EASTWARD PROGRESSION...WITH LITTLE DEVELOPMENT BEHIND THE MAIN CLUSTER THROUGH THE NEXT FEW HOURS. PRE-FRONTAL SFC TROUGH SITUATED LAKE SUPERIOR SOUTHWESTWARD THROUGH NW IOWA INTO ERN NE/WRN KS. THIS AXIS TO SHIFT SOUTHEAST THROUGH THE MORNING...WITH ADDITIONAL CONVECTION DEVELOPING ALONG THAT AXIS AS SHORTWAVE TROUGH DROPS SOUTHEAST THROUGH THE NORTHERN PLAINS INTO THE MID-MISSOURI VALLEY BY THIS AFTERNOON IN QUICK NORTHWEST FLOW PATTERN ALOFT. MOISTURE TRANSPORT ORIENTED RIGHT INTO SOUTHWEST PORTION OF CWA...WITH GOOD MOISTURE CONVERGENCE SHOWING UP ALONG THE SFC BOUNDARY ACROSS THE ENTIRE SOUTHERN CWA. DEEP LAYER SHEAR 40 TO 50 KTS...WITH 0-1KM SHEAR DECREASING FROM AROUND 15-20 KTS THIS MORNING TO AROUND 5 TO 10 KTS THIS AFTERNOON. AS FRONTAL BOUNDARY SAGS SOUTHWARD INTO NRN MO BY LATE AFTERNOON INTO EARLY EVENING...BEST CHANCE FOR SEVERE SHOULD BE BY LATE MORNING INTO THE MID AFTERNOON HOURS. HOWEVER MUCAPE STILL DECENT THROUGH THE EVENING HOURS...SO EXPECT CHANCE FOR LINGERING STORMS THROUGH 06Z. MODERATE RISK ACROSS THE AREA MAINLY FOR HAIL AND DAMAGING WIND THREAT. HIGH PRESSURE THEN TO BUILD INTO THE AREA THROUGH MIDWEEK...WITH DRY CONDITIONS EXPECTED. COOLER TEMPERATURES ALSO EXPECTED WITH HIGHS MAINLY IN THE 70S DUE TO NORTHWEST FLOW PATTERN ALOFT. NEXT CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY INTO THURSDAY NIGHT AS AN UPPER TROUGH DIGS INTO THE NORTHERN PLAINS AND DROPS SOUTHEASTWARD THAT NIGHT. UPPER RIDGING THEN EXPECTED INTO THE UPCOMING WEEKEND. && .AVIATION...15/12Z VFR CONDITIONS ANTICIPATED OVER THE NORTHERN TAF SITES THROUGH MUCH OF THE PERIOD. BIGGER ISSUE WILL BE THUNDERSTORM CHANCES NEAR DSM AND OTM TODAY. A FEW STRONG STORMS IN THIS REGION ANTICIPATED. ALL LOCATIONS THEN ANTICIPATED TO BE VFR BY THIS EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FORECAST...ALBRECHT AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 531 AM CDT SUN JUN 15 2008 IAZ061-062-072>075-081>086-092>097-161000- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 531 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING HOURS INTO THE AFTERNOON. AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED...BUT CANNOT BE COMPLETELY RULED OUT. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH FRIDAY NIGHT. THE CHANCE OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ037>039-044>050-057>060-070-071-161000- HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- 531 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH THIS EVENING. THE GREATEST CHANCES FOR THUNDERSTORMS IS DURING THE AFTERNOON AND EARLY EVENING HOURS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THIS ACTIVITY THIS AFTERNOON INTO THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS...BUT THERE ALSO IS THE POSSIBILITY OF AN ISOLATED TORNADO. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH FRIDAY NIGHT. THE CHANCE OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. IAZ004>007-015>017-023>028-033>036-161000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON- 531 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH THIS EVENING. THE GREATEST CHANCES FOR THUNDERSTORMS IS DURING THE AFTERNOON AND EARLY EVENING HOURS. THERE IS A MODERATE RISK FOR SEVERE WEATHER WITH THIS ACTIVITY THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE THREATS...BUT THERE ALSO IS THE POSSIBILITY OF AN ISOLATED TORNADO. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH FRIDAY NIGHT. THE CHANCE OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. ALBRECHT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST 4 S EVANSDALE 42.40N 92.28W
06/15/2008 E65 MPH BLACK HAWK IA TRAINED SPOTTER
STRONG WINDS IN WASHBURN NOW.
&&
RDONAVONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
422 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG WATERLOO 42.49N 92.35W
06/15/2008 BLACK HAWK IA LAW ENFORCEMENT
LARGE TREES DOWN IN THE SOUTHERN END OF WATERLOO.
POWERLINES TAKEN DOWN AS WELL. ANOTHER TREE REPORTED DOWN
IN EVANSDALE.
&&
RDONAVONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TORNADO 3 W THOR 42.69N 94.11W
06/15/2008 HUMBOLDT IA PUBLIC
LAW ENFORCMENT RELAYED REPORT.
&&
RDONAVONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG GLADBROOK 42.19N 92.71W
06/15/2008 TAMA IA LAW ENFORCEMENT
LARGE TREE DOWN
&&
RDONAVONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG GOLDFIELD 42.74N 93.92W
06/15/2008 WRIGHT IA LAW ENFORCEMENT
NUMEROUS TREES DOWN WITH MANY UPROOTED.
0205 AM TSTM WND DMG EAGLE GROVE 42.67N 93.90W
06/15/2008 WRIGHT IA LAW ENFORCEMENT
NUMEROUS TREES DOWN AND SEVERAL UPROOTED. NUMEROUS
REPORTS OF A FUNNEL CLOUD IN THE AREA.
&&
RDONAVONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG 2 ESE WILLIAMS 42.48N 93.51W
06/15/2008 HAMILTON IA LAW ENFORCEMENT
GRAIN BIN ON THE ROAD AND POWERLINES DOWN. POSSIBLE
TORNADO DAMAGE.
&&
RDONAVONThe Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 14:28 UTC.
14 thunderstorm wind, 3 hail. Local standard time, as filed.
From Iowa Department of Transportation RWIS site.
A few small limbs were downed.
Dime to nickel size hail reported by the Boone County Sheriff.
Large tree limbs were blown down.
Several 4 to 5 inch diameter tree limbs were down, along with power lines down. Some power outages were reported in the town of Corydon.
Several large trees down in the town of Sewal, blocking roadways. One large Catalpa tree was blown down.
Numerous medium to large trees and small branches blown down. Reported by WHO TV 13.
Several small limbs were blown down.
Tree limbs blown down on Highway 202 just north of Coatsville.
Several small tree limbs were blown down.
Tree limbs down on the 29000 block of Nuthatch Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94060, 94052, 94053, 94061, 94062, 94063, 94064, 94054, 94065, 94066, 94055, 94056, 94057, 94067, 94058, 94068, 94059.